PDA

View Full Version : Replacing seroxat with another med?



Finn15
19-01-10, 16:01
Hi everyone,

I'm new to the forum and posting on behalf of my sister as she's having a very rough time coming off Seroxat at the moment and is not able to come near a computer at the moment. I had this forum recommended to me by someone close so I am hoping that your great community might be able to give us some guidance.
She's been reducing her dose of Seroxat very slowly and under her GP's supervision with the long term aim of coming off it so she can become pregnant. She switched from the tablets to the liquid in order to be able to regulate the dosage a bit more but it's had a terrible effect.
Since just after Christmas she's had a series (sometimes 2/3 or more a day) of horrendous panic attacks and is suffering from extremely high-level anxiety. Her and her husband have moved in with my parents as she can't be left on her own.
She's spoken to her GP who has told her to up her dosage of Seroxat immediately which she has done, and is waiting for that to take effect. However what this means is that she's possibly getting back to square one after 8 months or more of coming off Seroxat.
A family member told me that there were studies which suggested replacing Seroxat with another med less likely to cause side effects, such as Prozac. However reading these forums it looks like Prozac wouldn't suit anyone suffering from anxiety. The GP just recommends upping the dose of Seroxat without recognising that there might be alternatives.
Does anyone here have any experience of this either good or bad that you could share with me?
I'm sorry for such a long post and thank you for reading :)

Sarah

KK77
19-01-10, 16:46
Hello Sarah

Having been on Seroxat for many years and come off it, I know how hard it can be. It took me many months and I suffered horrendously. But it IS possible to come off it - it's just that there are a couple of things to bear in mind that I hope will help your sister.


Firstly, there is NO alternative to paroxetine (Seroxat). These drugs hit slightly different receptors in the brain and are therefore unique in their mechanism of action (even though they all increase serotonin). Swapping to a similar SSRI like Prozac may help a little but it won't get rid of all the Seroxat withdrawals. Also Prozac comes with its own unique side effects, and as you say, anxiety is one of them. Insomnia is another and it can add to the withdrawal symptoms negatively.


Secondly, if depression/anxiety is still an underlying problem then coming off the med is not to be advised because the depression/anxiety will just come back along with other withdrawal symptoms.


My advice would be for her to stay on the med and get cognitive treatment, ie counselling, CBT, self-help etc until she's in a much stronger frame of mind. Then she could again slowly taper the drug and hopefully come off it then - but it's so important to be ready to do so.

There are support sites for Seroxat like Paxil Progress etc which you can find on the net.

I hope that helps somewhat and wish you both well.

*BTW, I'm NOT a medical doctor! Also, GPs aren't always very knowledgeable when it comes to mental health and I would advise for your sister to be referred to a psychiatrist if possible.

maybeoneday
19-01-10, 17:26
hi im looking fo rsomeones who has actually had to up there seroxat meds, ive been on seroxat 11 years andover the past year have been suffering anxiety attacks again, doctor said to go up to 30mg im on 20mg at present, i amrealyscared to go up, so frightened of side effects....
please anyone :weep:help.

Finn15
19-01-10, 17:28
Hi Melancholia77,

Thanks so much for your reply - it's extremely helpful.

She's tried and is continuing to try self-help; she sees a private CBT counsellor and also attends group EFT which she finds very useful. She developed ME a few years ago which is the underlying cause of her problems.

I think the upshot really is that she's probably not ready to come off Seroxat yet but is pushing herself to do it due to wanting a baby, which is in turn causing the increased anxiety.

I totally agree with you about the GP as well, he didn't recognise ME as an illness when she first developed it so in terms of ongoing treatment I don't have very much faith in him at all.

Thanks so much again,

Sarah

vetran32
20-01-10, 20:46
Hi maybeoneday only just joined this website and belive it or not have been on and off Seroxat 11 years and i know a bit about being on it like you probably do.I have uped my seroxat to 30mg in the past and did not get to many side affect apart from extra tiredness realy.Been on 20mg for the last couple of years if you want to talk Seroxat anxiety etc get in touch and i will talk to you take care!

maybeoneday
20-01-10, 21:43
thankyou veteran

i suffer bad with my sinisus and have been finding it hard to breath through my nose which has made me panicky, spoke to my locum doc today and hes given me some anti biotics to try see if it helps, i dont realy want to up my meds if not necessary as 4 weeks ago i felt fine,
when you first went on seroxat did it make you ill i felt absolutly crap for about 4 weeks and the anxiety ws through the roof but after that i felt great untill about 4 years ago when i got thyroid disease. which left me agriphobic.
did you feel better on 30mg?

denise xx

vetran32
23-01-10, 14:28
I wouldnt be to worried about trying 30mg use to change from 20mg to 30mg quite regular 4-5 years ago when i was feeling ill. If you dont feel one hundred percent try 30mg for a couple of weeks if it dosent make any difference just go back to 20mg. I never realy noticed much of a difference side affect wise changinging from 20mg to 30mg just a bit of tiredness for a week or so. I have been managing on 20mg for about two years still get bad days but prefer to go with it rather than just up my tablets, obviously if i felt that bad i would try it. I dont think tablets are just the answer but can help i have been off and on Seroxat for eleven years and im sure tablets are not as effective as when you first start taking them. I like you found they helped me alot more the first few years i was on them. In regards to how i felt when i first went on them did they make my anxiety worst no not the first time but did when i was off them for eight months once and went back on them. It is nothing to worry about antidepressants often make you more anxious initialy when you first take them. If your worried about anything ask your doctor i know that this can be frustrating because alot of doctors arent very good! if you need a chat here anytime maybeoneday take carex

maybeoneday
23-01-10, 22:39
hi karl

thanks for that,. im feeling abit better today, went back to doctors because i wasnt convinced it was all panic, ive gota sinus infection and acid reflux this inturn has made it hard to breath, which was making me panick , i spoke to another doctor and he agreed with me gave me anibiotics and another tablet for mys stomach and im feeling happier because im not struggling for breathe. ithink we know ourselves if its anxiety or not, i kept telling the doctor i allways see ithought it was to do with my stomach, he always dismissed, i know you shouldnt google but i did, and i found out which id been saying for years that there is a link between acid reflux and sinuses, i kept saying that when my stomachs bad i get blocked nose and breathing problems!!
well ihope i carry on having good days and can copea bit better nowi can breathe.
sorry i waffled on a bit there lol.
anyway the point being i will try without upping my meds see how i go.
denise

vetran32
24-01-10, 12:20
Good luck Denise im sure your be fine.

bethp
05-06-10, 22:27
I have been on saroxat for 13 years, i have tried to come off this drug many a time an had no luck doing so. When i was first put on saroxat it helped me alot, i suffered depression, panic attacks an OCD an it calmed it down alot an i started to live a little again. I became pregnant with my second child an was told it would be safe through my pregnancy which i didn't have no problems with, when i had my baby girl i was told it would be safe to breast feed so i carried on, until she wouldn't wake up an was i some kind of deep sleep 4 a long time, in hospital they advised me to keep on breastfeeding. Luckly i knew a nurse who was working on the ward ad told me to stop breastfeeding as with me taking saroxat it was going to my baby through my breast milk, althrough the doctors told me to carry on breastfeeding i stopped it straight away an so lucky she came round a couple of hours after an was totally better with normal baby milk, i felt as if they were going to experiment on my baby an was felt really let down. I was told that saroxat was a wonder drug an helped so many an was easy to come off but i am still on saroxat an feel i cant ever get off this drug, i find it hard to trust doctors an still suffer with anxiety an depression off an on, wen i get depressed sometimes i feel suicidal. i would love to come off saroxat as it scares me about the long term of being on these tablets an dont want to be taking them for the rest of my life but i cant deal with the side effects an its not fair on my children to see me come off these tablets! i cannot drink alchohol as i am sick with headaches 4 at least two days after I would love to hear from anyone who has been taking saroxat 4 a long period of time an if they came off this and how?? I would just like to warn ppl please dont breastfeed on these tablets no matter what doctors say!!